T Nation

high potassuim?

maybe someone can help the Big D out, a friend of mine was just released from the hospital, He is fine however when the doctor was going over his blood work he mentioned that his potassuim level was very high, but apparently it didn’t concern the doctor to much since he really didn’t discuss anything about it. My friend had not ate in a few hours when they took blood and the only medications he had taken that day was 2 motrin IB. Anyone know what could cause his potassium to be high or if this is an indication of anything?

-Dozer

The potassium could be too high if (1) the blood was hemolyzed (broken down) before it was analyzed, a common problem or (2) if he is taking a kind of blood pressure medicine called ACE inhibitor (enalopril, etc). Lab error (1) is most likely. If it is real, potassiums that are too high can be life threatening.

well I know he doesn’t use any meds, he has to be in serious pain to even take tylanol, so maybe he’ll get it checked out. thanks
-Dozer

dozer, a common cause of increased poatssium is leaving the tourniquet on too long when drawing the blood. causes local cell destruction, releasing potassium into the blood. doctor probably assumed that is what it was due to lack of your friends symptoms, or other lab results.